MAUDE Adverse Event Report: ETHICON INC. EB EXC GRN 30IN 0 S/A OS-4; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ETHICON INC. EB EXC GRN 30IN 0 S/A OS-4; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Model Number X517H
Medical Device Problem Codes Tear, Rip or Hole in Device Packaging (2385); Packaging Problem (3007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: please provide the lot number for the involved device.Lch095.Please provide the procedure name and date.No procedure or patient involved in the discovery of the defect.Did the issue with the package compromise the sterility of the device? yes, the product can not be handled without compromising the sterility, however, sterility was not compromised in the sterile field.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please clarify how many suture packages tore as they were being picked up prior to the procedure.How many suture packages had damage to the package that did not compromise the sterility of the suture? how many suture packages had rips, tears or holes in the package that compromised the sterility of the suture? a manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
 
Event or Problem Description
It was reported that prior to an unknown procedure on an unknown date while pulling sutures for the unknown procedure, the back of the packaging was very fragile and was tearing as they were being picked up.There was no patient involvement.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 6/07/2021.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h3 evaluation: h3 investigation summary: the product was returned for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample determined that fourteen unopened samples of product code x517 were received for evaluation.The overwrap packets and the winding formers were observed cracked and or fragmented, the material appears to be fragile which indicating may be storing the suture product in or adjacent to a radiology lab (like an x-ray lab).The product may be getting exposure to x-rays (or other forms of radiation) from proximity.In addition, the paper lid also was observed with discoloration.Inadvertent heat exposure is another possibility, especially in combination with radiation exposure.If there is heat exposure, the heat source itself is not hot enough to deform the packaging, but long-term exposure to elevated temperatures can promote degradation of polyolefin-based packaging components.It should be noted that as part of our quality process, batch is randomly inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.The reported complaint is confirmed by an external cause.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.

Brand Name
EB EXC GRN 30IN 0 S/A OS-4
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key11823387
Report Number2210968-2021-04621
Device Sequence Number17101797
Product Code GAT
UDI-Device Identifier10705031057371
UDI-Public10705031057371
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model NumberX517H
Device Catalogue NumberX517H
Device Lot NumberLCH095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2021
Initial Date Received by Manufacturer 04/18/2021
Supplement Date Received by Manufacturer05/17/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1